[Skip to Content]
[Skip to Content Landing]
Article
August 22, 1959

NAUSEA AND VOMITING IN THE IMMEDIATE POSTANESTHETIC PERIOD

Author Affiliations

New York

From the Department of Anesthesiology, New York Hospital, and the Department of Surgery (Anesthesiology), Cornell University Medical College. Dr. Smessaert is now attending anesthesiologist at St. Vincent's Hospital.

JAMA. 1959;170(17):2072-2076. doi:10.1001/jama.1959.03010170034008
Abstract

Factors that might determine the incidence of nausea and vomiting were sought in a study of 1,602 patients recovering from general anesthesia. Vomiting was somewhat less frequent in older patients than in younger ones and much less frequent in men than in women. Comparisons between anesthetics were difficult because the type of operation influenced the choice of anesthetics, but under the conditions of this study the use of ether was followed by a slightly lower incidence of vomiting (23.3%) than was the use of cyclopropane (24.1 %). Endotracheal intubation and administration of relaxants had no appreciable effect, but insertion of a gastric tube reduced the incidence of vomiting from 25.3 to 15%.

×